Septic shock from urinary tract infection associated with sodium–glucose cotransporter 2 inhibitor in a high-risk patient with heart failure: A case report

Read full text
Authors: Yantian Tang, Yonghu Zhang, Xiuhui Liu, Guanghui Chen, Limin Yin, Meiling Wu
Cited by: 1
References: 20

Abstract

Sodium-glucose cotransporter 2 inhibitors demonstrate significant cardiovascular benefits in the management of heart failure; however, adverse effects such as urinary tract infection require careful clinical vigilance. This report describes a case of an 80-year-old female patient with heart failure who developed a urinary tract infection and subsequent septic shock following the initiation of dapagliflozin. The patient had been receiving long-term heart failure therapy, with dapagliflozin added 2 months prior to presentation. She presented with fever and developed hypotension (73/40 mmHg) within 30 min of hospital admission, leading to a diagnosis of septic shock. Management included antimicrobial therapy, vasopressor support, and fluid resuscitation, resulting in hemodynamic stabilization and resolution of the infection. The patient was discharged following clinical improvement. This case underscores the critical importance of vigilant monitoring, proactive patient education, and individualized risk-benefit assessment when prescribing sodium-glucose cotransporter 2 inhibitors to older patients with heart failure who are at high risk. It also provides valuable insights for the development of risk-mitigation strategies.

Fields of Study & Subjects

Diabetes Treatment and Management Hyperglycemia and glycemic control in critically ill and hospitalized patients Potassium and Related Disorders

Publication details

Journal / source
Journal of International Medical Research
Publisher
SAGE Publications
Volume
54
Issue
2
Pages
3000605261421036–3000605261421036
Publication date
1 February 2026
Language
EN